Panic Attack…or Something More Nefarious?

I have had more CT scans than I can count since I was diagnosed with lung cancer. I was always given iodinated contrast dye to make the scans easier to read. It is the dye that briefly gives you a funny taste in your mouth and makes you feel warm as it runs through your body.

Going through the regular scan routine

I always got the contrast infused through my port because I am a difficult stick after ruining my veins with chemotherapy. Every time the port was accessed, the cancer center did routine tests (blood pressure, oxygen levels, weight, etc.) before I returned to radiology for the scans. After the scan was over, I went back to the cancer center to have the port de-accessed.

In December 2016, after my scans, I suddenly found myself having a difficult time breathing. I thought I was having a panic attack. I sat down in the waiting room and “talked myself down” until I could finally breathe again. I never mentioned to the episode to anyone. In fact, I had forgotten all about it by the time I got home.

A new, scary experience

In March 2017, I returned to the center for my quarterly scans. As always, I went upstairs to have my vitals taken and get my port accessed, then went back downstairs to radiology for the scans. My technician hooked up the contrast and, at the appropriate time, infused it.

After the scans were over, the tech came in and unhooked the contrast from my port. As soon as he did, my mouth filled with a terrible taste. And, I saw stars. I was immediately nauseated and dizzy.

As I stood up, I told the tech I was feeling bad. He said that sometimes people have a reaction to the contrast. He wasn’t worried so neither was I.

Panic attack or something more serious?

By the time I got to the waiting room, I was struggling to breathe, very nauseous, and in a cold sweat. I didn’t say anything to anyone, I just struggled to look normal and get myself under control so that I didn’t scare anyone in the waiting room. I thought I was having another panic attack.

While I was trying to get my breathing under control, someone came in who needed to drink barium. When they asked him what flavor he wanted, he said, “Banana.” Now, everyone is different, but I can’t tolerate the idea of drinking banana-flavored barium under the best of circumstances. Hearing it mentioned when I felt so sick already sent me running to the restroom. I threw up several times and then had diarrhea.

Knowing when it’s time to speak up

I was starting to worry about myself – these reactions were totally out of character. I weakly made it back upstairs to the cancer center. I told the nurse how terrible I felt. She knew. My eyes were bloodshot, I was very pale, and I was sweating, despite the fact that I was freezing. She immediately took my vitals and grew quite concerned.

I was immediately given a Benadryl shot and IV liquids. It took several hours and some scares (like my blood pressure dropping to 90/50), but I recovered and was able to go home.

I wasn’t having a panic attack. I was having a dangerous allergic reaction to the contrast dye. The technical term for what was happening to me is anaphylaxis.

Know the signs of dangerous allergic reactions

Symptoms of anaphylaxis can include1:

  • Abdominal pain
  • Confusion
  • Diarrhea
  • Dizziness
  • Difficulty breathing
  • Heart palpitations
  • Hives
  • Lightheadedness
  • Nausea or vomiting
  • Altered level of consciousness
  • Rapid pulse

If this ever happens to you, don’t ignore the symptoms! It is critical to get care right away. Your life might depend on it.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References

Comments

Poll